Lipitor Liver Side Effects
Lipitor and High Liver Enzymes
Doctors measure liver enzymes to see if a person has liver damage; however, liver enzymes alone do not measure how well the liver is working. A number of things can increase liver enzymes, including certain medicines (such as antibiotics or certain anti-inflammatory medicines), alcohol, infections (such as mononucleosis or viral hepatitis), obesity, and diabetes.
Lipitor, along with the other statins, are also known to increase liver enzyme levels. This increase in liver enzymes usually does not cause any symptoms, except in rare cases. However, your doctor will measure your liver enzyme levels prior to you starting the drug, about 12 weeks after you start, and then once or twice a year. He or she will also measure your liver enzyme levels if your Lipitor dosage is increased.
If your liver enzymes are high, your doctor may continue to test them on a more frequent basis. If they remain high, your doctor may recommend lowering the dose of Lipitor or switching to another cholesterol medication. When Lipitor is stopped, the liver enzymes, in most cases, return to the pre-Lipitor levels.
Warnings and Precautions With Lipitor
Because Lipitor can affect the liver, it should be used with caution in people who drink more than a moderate amount of alcohol or who have a history of liver disease.
Doctors do not normally recommend this medication for people with liver disease or high liver enzymes.
Possible Symptoms of Liver Problems With Lipitor
There are a number of symptoms that can occur in someone who develops liver problems while taking Lipitor. You should contact your doctor if you have any of the following problems:
- Nausea or vomiting
- Stomach pain
- Passing brown or dark colored urine
- Skin or the whites of the eyes turn yellow
- Feeling more tired than usual.